Parents News Now

Discarded Drug Patches Dangerous to Children

transdermal patch
Transdermal patches, which are prescribed to adults to deliver drugs through the skin, can pose serious danger to children if not disposed of properly, MSNBC.com is reporting.  The patches most dangerous to children include fentanyl, a powerful opiate painkiller, nicotine patches, motion-sickness patches, and patches for the heart medication nitroglycerin.  Birth control patches, researchers say, could cause long-term problems, but are not an immediate health risk like the others.

If children find and ingest the patches, or even if a patch comes off on their skin during a hug from a parent or grandparent, they can become seriously ill with seizures, nausea, rapid breathing, and even death.

The article offers tips for how to avoid problems:

It's critical to keep all medication patches away from children, just as if they were drugs dispensed in pill or liquid form, [pharmacist Thomas] Clemence said. In another report to the [Institute for Safe Medication Practices], a mother said that her 4-year-old son either found a used patch in the trash or opened a wrapped patch from a stored box and stuck it to his body. She later found him dead in a bedroom, the ISMP report said.

For fentanyl and other dangerous drugs, the FDA specifically warns that used patches should be folded, sticky sides together, and flushed down the toilet. Less-dangerous patches should be folded together and sealed in child-proof container before being disposed with household trash.

The real solution is for grandparents and other caregivers to remember that the drug patches remain powerful, even after use, Clemence said. Check after showering or changing clothes to make sure the patch is still in place. Keeping careful track of patches as they are changed may be key to avoiding a tragedy.

(image via: http://www.tesa.com)

Comments

close